Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS Albany, NY

August 20, 2001Saratoga County, Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 20, 2001, 4:32 PM EDT for Saratoga County, Schenectady County, New York. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2001, 4:32 PM EDT (20:32 UTC)
Expired
Aug 20, 2001, 5:15 PM EDT
In force
43 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Saratoga County, NY, Schenectady County, NY

The radar

The Albany radar (KENX), 43 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:50 PM EDTThunderstorm WindGalway, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WUUS51 KALY 202034
SVRALY
NYC091-093-202115-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARATOGA COUNTY IN EASTERN NEW YORK
  NORTHERN SCHENECTADY COUNTY IN EASTERN NEW YORK

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GLENVILLE...OR ABOUT 3
  MILES NORTHEAST OF AMSTERDAM...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLTON AND EAST GLENVILLE AT 435 PM EDT
  GALWAY AND BURNT HILLS AT 440 PM EDT
  FAYVILLE AT 450 PM EDT
  ROCK CITY FALLS AND BALLSTON SPA AT 455 PM EDT
  MILTON AT 500 PM EDT
  PORTER CORNERS AND SARATOGA SPRINGS AT 510 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 4299 7431 4277 7397 4323 7355 4342 7381

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 20, 2:35 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT MON AUG 20 2001

.DISC...LINE OF SHWRS MOVG INTO THE WRN DACKS...A FEW LITE SHWRS
ACRS THE N CNTRY AND AN OCCSNL SPKL ELSEWHERE.  THIS WILL RAPIDLY
DIE OUT WITH THE SUN DRPPG AND CLDS SHLD SLOWLY DISSPT AFTR SS MOST
AREAS AS WELL.  THIS THEME CARRIED THRU THE FCST PACKG WITH CHC ERLY
EVE RW- N AND SLGT CHC S.

DECIDED ON A DRY DAY FOR WED...AND ACTUALLY RATHER COMFORTABLE.
NEXT POSSBLTY OF PCPN HINGES ON TRAJ OF SYS MOVG OUT OF THE CNTRL
PART OF THE CNTRY LATE WED NITE INTO THU.  GNRL TREND HAS BEEN A
FURTHR SWRD PROGRESSN TO THIS FEATURE AND FEEL THIS IS WARRENTED.
OPTED TO GO DRY WED NITE.  HOWEVER...LOOKS AS THO THE MSTR WITH THE
SYS AND POTENTIAL INSTBLTY AFTR SUN WRKS ON IT WILL COMBINE TO
PRODUCE SOME RW/TRW ACTIVITY ACRS THE SRN PTNS OF THE FA.  ADD TO
THIS THE SFC FRONT DROPPG S ACRS THE NRN AREAS IN THE LATTER PART OF
THE DAY AND YOU ALSO GET A CHC OF CONVCTN TO THE N.

FRONT MOVES THRU THU NITE AND DRY...COOLER WX INVADES THE REGION
THRU SAT.  ANTHR FRONT IS PROGGED TO MOVE ON THRU SUN WHICH SHLD
TRIGGER SOME CONVECTION.  THEN DRY AGN AND JUST A BIT COOLER STILL.

WRKZFP ALRDY GONE...AND WILL DO A VISUAL COOR WITH SURRDG OFFICES.

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

CERNIGLIA

In the hours before

Special weather statement, Aug 20, 3:19 PM EDT, 1 hour 13 minutes before
NYZ039-040-201945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
319 PM EDT MON AUG 20 2001

...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES...

AT 319 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER FREYSBUSH...OR 4 MILES WEST OF CANAJOHARIE...MOVING NORTHEAST AT
20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ST. JOHNSVILLE AT 325 PM EDT...
EPHRATAH AT 335 PM EDT...
ROCKWOOD AND JOHNSTOWN AT 345 PM EDT...
Special weather statement, Aug 20, 3:44 PM EDT, 48 minutes before
NYZ063-202015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
344 PM EDT MON AUG 20 2001

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 344 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF NAPANOCH...OR 6 MILES NORTH OF ELLENVILLE...MOVING
NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

RIGGSVILLE AT 355 PM EDT...
PEEKAMOOSE AT 400 PM EDT...
WEST SHOKAN AT 410 PM EDT...
OLIVEBRIDGE AT 415 PM EDT...
Special weather statement, Aug 20, 3:59 PM EDT, 33 minutes before
NYZ039-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
359 PM EDT MON AUG 20 2001

...A STRONG THUNDERSTORM IN FULTON COUNTY...

AT 359 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER OPPENHEIM...OR 9 MILES EAST OF LITTLE FALLS...MOVING NORTHEAST
AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

STRATFORD AT 410 PM EDT...
CAROGA LAKE AND KNAPPVILLE AT 420 PM EDT...
Special weather statement, Aug 20, 4:28 PM EDT, 4 minutes before
NYZ063-202115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
428 PM EDT MON AUG 20 2001

...A STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS ULSTER COUNTY...

AT 428 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF OLIVEBRIDGE...OR 9 MILES WEST OF KINGSTON...MOVING
NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WEST HURLEY AT 440 PM EDT...
WOODSTOCK AT 445 PM EDT...

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:18 PM EDTSevere Thunderstorm WarningALYMontgomery57 min
Aug 20, 6:03 PM EDTFlash Flood WarningALYFulton, Montgomery, Saratoga4 hr
Aug 20, 6:51 PM EDTSevere Thunderstorm WarningALYWashington24 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.